Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 23, 2019, 9:52 AM CDT for Polk County, Iowa. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2019, 9:52 AM CDT (14:52 UTC)
- Expired
- Jun 24, 2019, 3:47 AM CDT
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Polk County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Raccoon River at Des Moines Fleur Dr (DEMI4). The gauge peaked at 12.75 ft at Jun 23, 2019, 1:00 PM CDT.
- Action stage
- 8 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05484900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
986
WGUS43 KDMX 231452
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
952 AM CDT Sun Jun 23 2019
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...
Raccoon River...
Affecting the following counties in Iowa...Polk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC153-241451-
/O.NEW.KDMX.FL.W.0069.190623T1452Z-190628T0130Z/
/DEMI4.1.ER.190623T1403Z.190626T0000Z.190627T0130Z.NO/
952 AM CDT Sun Jun 23 2019
...Flood Warning in effect until Wednesday evening...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Raccoon River at Des Moines Fleur Dr, or From Walnut Creek...to
the Des Moines River.
* Until Wednesday evening.
* At 8:45 AM Sunday the stage was 12.0 feet, or 0.0 feet below Flood
Stage.
* Flood Stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this morning. Continue rising to
13.0 feet, or 1.0 feet above Flood Stage, Tuesday evening. Then
begin falling and go below Flood Stage Wednesday evening.
* Impact...At 11.3 feet, George Flagg Parkway is closed from Park
Avenue to Southwest 30th Street.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$
Krull2 follow-up statements
449
WGUS83 KDMX 240159
FLSDMX
Flood Statement
National Weather Service Des Moines IA
859 PM CDT Sun Jun 23 2019
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Des Moines River...Raccoon River...North
Raccoon River...
Affecting the following counties in Iowa...Dallas...Greene...Polk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC153-250159-
/O.EXT.KDMX.FL.W.0067.000000T0000Z-190628T0130Z/
/DESI4.1.ER.190623T0257Z.190623T1930Z.190627T0130Z.NO/
859 PM CDT Sun Jun 23 2019
...Flood Warning now in effect until Wednesday evening...
The Flood Warning continues for
The Des Moines River at Des Moines SE 6th St, or From below the
Center Street dam...to Runnells.
* Until Wednesday evening.
* At 8:00 PM Sunday the stage was 24.8 feet, or 0.8 feet above Flood
Stage.
* Flood Stage is 24.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 25.1 feet, or 1.1 feet above Flood Stage, Monday
evening. Then begin falling and go below Flood Stage Wednesday
evening.
* Impact...At 24.0 feet, The bike trail is closed east of Water
Street. Portions of other bike trails are also affected.
&&
LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
4159 9366 4159 9356
$$
IAC153-250159-
/O.EXT.KDMX.FL.W.0069.000000T0000Z-190625T0230Z/
/DEMI4.1.ER.000000T0000Z.190623T1830Z.190624T0230Z.NO/
859 PM CDT Sun Jun 23 2019
...Flood Warning now in effect until late this evening...
The Flood Warning continues for
The Raccoon River at Des Moines Fleur Dr, or From Walnut Creek...to
the Des Moines River.
* Until late this evening.
* At 7:45 PM Sunday the stage was 12.2 feet, or 0.2 feet above Flood
Stage.
* Flood Stage is 12.0 feet.
* Minor flooding is occurring.
* Forecast...continue falling and go below Flood Stage late this
evening.
* Impact...At 11.3 feet, George Flagg Parkway is closed from Park
Avenue to Southwest 30th Street.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$
IAC049-073-250159-
/O.EXT.KDMX.FL.W.0068.000000T0000Z-190626T2100Z/
/PROI4.1.ER.190623T2045Z.190624T1800Z.190625T2100Z.NO/
859 PM CDT Sun Jun 23 2019
...Flood Warning now in effect until Tuesday afternoon...
The Flood Warning continues for
The North Raccoon River near Perry, or From the Greene-Dallas
County line...to Adel.
* Until Tuesday afternoon.
* At 8:15 PM Sunday the stage was 15.2 feet, or 0.2 feet above Flood
Stage.
* Flood Stage is 15.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 15.9 feet, or 0.9 feet above Flood Stage, Monday
afternoon. Then begin falling and go below Flood Stage Tuesday
afternoon.
* Impact...At 16.0 feet, 180th Lane west of Minburn is affected by
flood waters.
&&
LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
4159 9403
$$151
WGUS83 KDMX 240847
FLSDMX
Flood Statement
National Weather Service Des Moines IA
347 AM CDT Mon Jun 24 2019
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Raccoon River...
Affecting the following counties in Iowa...Polk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC153-240917-
/O.CAN.KDMX.FL.W.0069.000000T0000Z-190625T0230Z/
/DEMI4.1.ER.000000T0000Z.190623T1830Z.190624T0237Z.NO/
347 AM CDT Mon Jun 24 2019
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Raccoon River at Des Moines Fleur Dr, or From Walnut Creek...to
the Des Moines River.
* At 2:45 AM Monday the stage was 11.6 feet, or 0.4 feet below Flood
Stage.
* Forecast...fall to 11.4 feet Tuesday morning.
* Impact...At 11.3 feet, George Flagg Parkway is closed from Park
Avenue to Southwest 30th Street.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 23, 5:51 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 23, 5:51 AM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 551 AM CDT Sun Jun 23 2019 .DISCUSSION.../Today through Saturday/ Issued at 410 AM CDT Sun Jun 23 2019 The widespread convection of last evening has gradually subsided overnight as the influx of moisture has gone to a large complex of storms in Kansas and Oklahoma. However, some scattered activity will persist this morning near the boundary in western Iowa with locally heavy downpours. Given the threat of heavier rainfall has subsided in southern Iowa, the flash flood watch was allowed to expire on time. For the remainder of the day, the best threat for storms will remain near the boundary in western Iowa. Coverage will be isolated to scattered by mid morning into the middle of the afternoon before increasing with daytime heating. CAMs indicate the bulk of evening convection remaining to the south of Iowa with some increase into the state overnight with the approach of the upper low. In either case, the best chance of a severe storm will be late this afternoon into the evening with instability values in excess of 2000 J/KG. While near surface shear is weak, deeper 0-3KM and 0-6KM may support some organization and may be sufficient for some large hail threat. The storms are expected to lift northeast with the upper system overnight. Mid level instability will support showers and a few storms in northern Iowa into Monday. With the thermal trof in close proximity of the state, temperatures are also expected to remain below normal for another day. However, warm advection is expected to begin by late Monday and persist into Tuesday ahead of a weak wave. Instability will climb rapidly in southern Iowa by afternoon with MUCAPES approaching 4000 J/KG. A few strong to possibly severe storms are expected in the weak convergent surface flow across southern Iowa by late in the day. Thereafter, the upper flow will begin to change with ridging building into the Plains by late in the work week. Warm advection with an intensifying thermal ridge across the Plains will push toward Iowa. Temperatures will climb above normal by later in the week with highs approaching 90 degrees from Thursday into Saturday. However, some thunderstorm threat will remain given the proximity of a surface boundary near/just north of Iowa. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 551 AM CDT Sun Jun 23 2019 Generally VFR conditions for much of central Iowa today into this evening with a few scattered showers and thunderstorms. A front will pass through the area later tonight into Monday morning with MVFR ceilings increasing late tonight. Surface winds will become more westerly to northwest by late in the forecast period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Jun 23, 4:49 AM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 449 AM CDT Sun Jun 23 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 449 AM CDT Sun Jun 23 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected this afternoon into tonight. A few storms may produce up to one inch hail during the late afternoon into the evening. Localized heavy rainfall will also be possible during this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances persist into Monday across central Iowa, although severe weather is unlikely with the main concern from localized heavy rainfall. There will be an additional threat for thunderstorms later Tuesday into Tuesday night and again late in the week. There may be an isolated severe storm late Tuesday afternoon into the evening, mainly in southern Iowa. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible later this afternoon and evening.
In the hours before
Local storm report, Jun 23, 9:07 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NNE ANKENY 41.76N 93.59W
06/23/2019 E2.37 INCH POLK IA COCORAHS
24 HOUR TOTAL.
&&
AKLocal storm report, Jun 23, 9:08 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ENE WINDSOR HEIGHTS 41.62N 93.67W
06/23/2019 E2.32 INCH POLK IA COCORAHS
24 HOUR TOTAL.
&&
AKLocal storm report, Jun 23, 9:09 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SSE NORWALK 41.48N 93.67W
06/23/2019 E2.19 INCH WARREN IA COCORAHS
&&
AKLocal storm report, Jun 23, 9:10 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 ESE WINDSOR HEIGHTS 41.60N 93.70W
06/23/2019 E2.06 INCH POLK IA COCORAHS
24 HOUR TOTAL.
&&
AKLocal storm report, Jun 23, 9:28 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 ENE ADEL 41.62N 94.02W
06/23/2019 E2.10 INCH DALLAS IA CO-OP OBSERVER
24 HOUR TOTAL.
&&
AKLocal storm report, Jun 23, 9:30 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM FLASH FLOOD 1 NE DES MOINES 41.59N 93.61W
06/22/2019 POLK IA LAW ENFORCEMENT
5 VEHICLES STRANDED AND ASSISTANCE TO PEOPLE
TO GET OUT OF THE WATER.
1130 PM FLASH FLOOD 3 WNW PLEASANT HILL 41.61N 93.57W
06/22/2019 POLK IA PUBLIC
REPORT VIA SOCIAL MEDIA. ROAD IMPASSABLE DUE
TO WATER.
1119 PM FLASH FLOOD 4 NNE DES MOINES 41.63N 93.58W
06/22/2019 POLK IA DEPT OF HIGHWAYS
CARS STALLED OUT NEAR THE INTERSECTION OF
EUCLID AND DELAWARE AVENUE FROM HIGH WATER.
1103 PM FLASH FLOOD 2 NE DES MOINES 41.60N 93.58W
06/22/2019 POLK IA DEPT OF HIGHWAYS
HIGHWAY 163 FLOODED OUT JUST EAST OF I-235
WHERE RAILROAD GOES OVER THE ROAD. CAR
STALLED OUT AT THIS LOCATION FROM THE WATER.
1002 PM FLASH FLOOD 1 NW DES MOINES 41.59N 93.63W
06/22/2019 POLK IA EMERGENCY MNGR
MULTIPLE WATER RESCUES OCCURRING IN THE CITY
OF DES MOINES DUE TO FLASH FLOODING.
0956 PM FLASH FLOOD 1 NNE DES MOINES 41.59N 93.61W
06/22/2019 POLK IA PUBLIC
WATER AT LEAST 6 INCHES DEEP OVER THE
INTERSECTION OF EAST 3RD AND WALNUT STREET
IN THE EAST VILLAGE. REPORT VIA SOCIAL
MEDIA.
0953 PM FLASH FLOOD 2 ENE DES MOINES INT AI 41.54N 93.63W
06/22/2019 POLK IA TRAINED SPOTTER
WATER AT LEAST 6 INCHES DEEP FLOWING ACROSS
SW 9TH JUST NORTH OF THE MCKINLEY AVE
INTERSECTION. HALF WAY UP ON SOME VEHICLES
TIRES.
0947 PM FLASH FLOOD 3 ENE WINDSOR HEIGHTS 41.63N 93.65W
06/22/2019 POLK IA EMERGENCY MNGR
WATER RESCUE NEAR MLK AND DOUGLAS IN DES
MOINES.
0715 PM HAIL CROMWELL 41.04N 94.46W
06/22/2019 M1.00 INCH UNION IA TRAINED SPOTTER
HAIL LASTED ABOUT 5 MINUTES - LARGEST STONES
THE SIZE OF QUARTERS.
0635 PM HAIL DIAGONAL 40.81N 94.34W
06/22/2019 E0.88 INCH RINGGOLD IA PUBLIC
RELAYED VIA EMERGENCY MANAGEMENT.
0800 AM HEAVY RAIN 1 ENE ADEL 41.62N 94.02W
06/23/2019 E2.10 INCH DALLAS IA CO-OP OBSERVER
24 HOUR TOTAL.
0722 AM HEAVY RAIN 3 E SAYLORVILLE 41.69N 93.57W
06/23/2019 M2.06 INCH POLK IA AWOS
24 HOUR TOTAL.
0700 AM HEAVY RAIN DES MOINES INT AIRPORT 41.53N 93.66W
06/23/2019 M2.48 INCH POLK IA ASOS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 3 S SAYLORVILLE 41.64N 93.62W
06/23/2019 E3.72 INCH POLK IA PUBLIC
24 HOUR TOTAL.
0700 AM HEAVY RAIN 2 NNE ANKENY 41.76N 93.59W
06/23/2019 E2.37 INCH POLK IA COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN NORWALK 41.49N 93.68W
06/23/2019 E2.35 INCH WARREN IA COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 2 ENE WINDSOR HEIGHTS 41.62N 93.67W
06/23/2019 E2.32 INCH POLK IA COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 2 SSE NORWALK 41.48N 93.67W
06/23/2019 E2.19 INCH WARREN IA COCORAHS
0700 AM HEAVY RAIN WINTERSET 41.34N 94.02W
06/23/2019 E2.11 INCH MADISON IA COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 1 ESE WINDSOR HEIGHTS 41.60N 93.70W
06/23/2019 E2.06 INCH POLK IA COCORAHS
24 HOUR TOTAL.
0620 AM HEAVY RAIN 1 SSW DES MOINES 41.56N 93.63W
06/23/2019 M4.75 INCH POLK IA TRAINED SPOTTER
4.75 INCHES OF RAIN OVERNIGHT.
1115 PM HEAVY RAIN 1 E SAYLORVILLE 41.69N 93.60W
06/22/2019 M4.50 INCH POLK IA BROADCAST MEDIA
STORM TOTAL SO FAR. REPORT VIA SOCIAL MEDIA.
REPORT COURTESY OF KCCI.
1020 PM HEAVY RAIN 1 SSE DES MOINES 41.57N 93.61W
06/22/2019 M3.66 INCH POLK IA PUBLIC
REPORT VIA SOCIAL MEDIA. DAILY TOTAL OF 4.60
INCHES.
0956 PM HEAVY RAIN 1 NNW DES MOINES INT AI 41.55N 93.67W
06/22/2019 M2.39 INCH POLK IA BROADCAST MEDIA
ONE HOUR RAINFALL.
0954 PM HEAVY RAIN 1 SSW DES MOINES 41.56N 93.63W
06/22/2019 M3.80 INCH POLK IA TRAINED SPOTTER
JUST SOUTH OF GRAYS LAKE. REPORT VIA SOCIAL
MEDIA.
0730 PM HEAVY RAIN CROMWELL 41.04N 94.46W
06/22/2019 M2.00 INCH UNION IA TRAINED SPOTTER
2 INCHES OF RAIN IN 30 MINUTES. RAIN BEGAN
RIGHT AT ABOUT 7 PM.
0918 PM TSTM WND GST 4 ENE WINDSOR HEIGHTS 41.63N 93.65W
06/22/2019 E50 MPH POLK IA TRAINED SPOTTER
NO DAMAGE REPORT. MIGHT HAVE HAD A HIGHER
GUST. LOCATED IN THE BEAVERDALE AREA.
0750 PM TSTM WND GST GREENFIELD 41.31N 94.46W
06/22/2019 E60 MPH ADAIR IA TRAINED SPOTTER
PEA SIZED HAIL AS WELL.
0705 PM TSTM WND GST 2 NE KENT 40.97N 94.43W
06/22/2019 E60 MPH UNION IA TRAINED SPOTTER
DIME SIZED HAIL ALONG WITH THE 60 MPH WINDS.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 48 min |
| Jun 22, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 23 min |
| Jun 22, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 24 min |
| Jun 22, 9:46 PM CDT | Flash Flood Warning | DMX | Polk, Warren | 3 hr |
| Jun 23, 1:12 AM CDT | Special Weather Statement | DMX | Davis | 48 min |
| Jun 23, 5:17 AM CDT | River Flood Warning | DMX | Dallas, Greene | 40 hr |
| Jun 23, 5:28 AM CDT | River Flood Watch | DMX | Polk | 4 hr |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.